Advertisement

 

 

Increased VTE Risk for Men Starting Testosterone Therapy

Increased VTE Risk for Men Starting Testosterone Therapy
Advertisement
Share on FacebookTweet about this on TwitterShare on LinkedIn

THURSDAY, Dec. 1, 2016 (HealthDay News) — Starting testosterone treatment is associated with an increased risk of venous thromboembolism (VTE), peaking within six months and declining thereafter, according to a study published online Nov. 30 in The BMJ.

Carlos Martinez, M.D., of the Institute for Epidemiology, Statistics and Informatics in Frankfurt, Germany, and colleagues reviewed data from 19,215 British patients with confirmed VTE. These men were compared with 909,530 age-matched patients in a control group.

Within the first six months of testosterone treatment, the rate ratio of VTE was 1.63 compared to those not taking the hormone, the researchers found. The rate ratios after more than six months’ treatment and treatment cessation were 1.00 and 0.68, respectively.

“Our study suggests a transient increase in the risk of VTE that peaks during the first three to six months and declines gradually thereafter. Failure to investigate the timing of VTEs in relation to the duration of testosterone use could result in masking of an existing transient association,” the authors write. “Future research is needed to confirm this temporal increase in the risk of VTE and to investigate the risk in first-time testosterone users and confirm the absence of risk with long-term use.”

Several authors disclosed financial ties to the pharmaceutical industry.

Full Text

Copyright © 2016 HealthDay. All rights reserved.
healthday

Submit a Comment

Your email address will not be published. Required fields are marked *

fourteen + nineteen =

[ HIDE/SHOW ]